Health experts: Melatonin overdoses in kids on the rise
A new study by the Centers for Disease Control and Prevention found the number of children overdosing on the sleep aid melatonin has increased by 530% over the last decade, in some cases leading to death.
The CDC says last year, poison control centers reported getting more than 52,000 calls about children taking too much melatonin.
"The rate of rise went up during COVID -- more kids at home, more stress -- and that leading to more sleep disturbances," said Dr. John Brancato with Connecticut Children's Hospital in Hartford.
Brancato says he's seen a small increase in melatonin overdoses, but no deaths. He says even though two kids out of the 260,000 in the CDC study died, it is unknown if it was from the over-the-counter sleep aid.
"Melatonin is being used more because it is a very safe medication and it's not habit forming and kids fall asleep," said Brancato.
Brancato says parents need to make sure bottles of melatonin are secure and out of the reach of children.
"Even though its considered a dietary supplement, parents still need to be mindful that it can be misused and there can be accidental overdoses and they need to treat dietary supplements the way they would treat any other medication," said Brancato.
Brancato says being consistent with your sleep pattern and getting good exercise will help you get a better night's sleep.